Winter Storm, Teton & Gros Ventre Mountains
- When
- November 12, 6:00 AM MST to November 13, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Strong westerly flow brought moisture and gusty wind to the Teton and Gros Ventre mountain ranges of western Wyoming. Total snowfall generally ranged from five to ten inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong westerly flow brought moisture and gusty wind to the Teton and Gros Ventre mountain ranges of western Wyoming. Total snowfall generally ranged from five to ten inches. A weather station at the summit of Jackson Hole Ski Area recorded sustained west to southwest wind of 30 to 40 mph for about 16 hours beginning Wednesday evening, November 12. The same station recorded a peak gust to 77 mph at 0700MST on November 13 with frequent gusts of 55 to 65 mph throughout the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 12, 3:12 AM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 312 AM MST WED NOV 12 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT 00Z GFS AND NAM SHOWING POWERFUL WEST TO NORTHWEST FLOW ALOFT AHEAD OF A DEEP UPPER LOW TO THE NORTH OVER CENTRAL ALBERTA. BOTH SHORT TERM MODELS AND THE ECMWF INDICATE MODERATE TO STRONG ISENTROPIC LIFT WEST OF THE DIVIDE TODAY AND IMPRESSIVE AVAILABLE MOISTURE WITH 3 TO 4 G/KG SPECIFIC HUMIDITY AT 295 K. ADDITIONAL LIFT ACROSS WESTERN WY WILL BE PROVIDED BY EMBEDDED VORT MAXIMA MOVING THROUGH THE FAST FLOW ALOFT. WARM ADVECTION ALOFT WILL CAUSE SNOW LEVELS TO RISE FROM 6500 FEET TO AROUND 7500 FEET TODAY. COMBINATION OF ISENTROPIC LIFT...VORT MAXIMA AND ABUNDANT MOISTURE WILL BRING PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW TO THE HIGHER ELEVATIONS OF WESTERN WY AND THE WIND RIVER MOUNTAINS...WHERE WINTER WEATHER ADVISORIES HAVE BEEN UPGRADED TO WINTER STORM WARNINGS DUE TO SIGNIFICANT SNOWFALL AND HIGH WINDS. TO THE EAST OF THE DIVIDE TODAY...STRONG WEST TO EAST PRESSURE GRADIENT WILL GENERATE BREEZY TO WINDY DOWNSLOPING WINDS WHICH WILL ALLOW HIGH TEMPERATURES TO BE 10 TO 15 F ABOVE NORMAL. A DECREASE IN ISENTROPIC LIFT THIS EVENING WILL CAUSE SNOWFALL OVER THE WESTERN MOUNTAINS AND WIND RIVER RANGE TO LIGHTEN UP SLIGHTLY...BUT A STRONGER SHORTWAVE MOVING ACROSS WESTERN MT INTO WESTERN WY LATE TONIGHT AND THURSDAY MORNING ACCOMPANIED BY STRONGER ISENTROPIC LIFT AND ANOTHER SURGE OF PACIFIC MOISTURE WILL PRODUCE MODERATE TO HEAVY SNOWFALL THROUGH 18Z THURSDAY. WILL RUN WINTER STORM WARNINGS THROUGH 18Z...EVEN THOUGH STRONG COLD FRONT MOVING THROUGH THURSDAY AFTERNOON WILL ALLOW SNOW SHOWERS TO CONTINUE ACROSS THE WESTERN MOUNTAINS AND WIND RIVER RANGE WITH LIGHTER ACCUMULATIONS OF SNOW. STRONG H7 WINDS AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND TONIGHT WILL CROSS THE ABSAROKA. 30 TO 45 KT H7 WINDS PERPENDICULAR TO THE HIGHER PEAKS OF THE ABSAROKA WILL GENERATE MOUNTAIN WAVES PER TIME/HEIGHT CROSS SECTIONS WITH 50 TO 60 KT WIND GUSTS POSSIBLE IN THE CODY FOOTHILLS LATE THIS AFTERNOON THROUGH TONIGHT. HAVE ISSUED A HIGH WIND WATCH FOR THE CODY FOOTHILLS FOR THIS PERIOD OF TIME WITH THE MOST LIKELY TIME PERIOD FOR SEVERE WIND GUSTS BETWEEN 00Z THURSDAY AND 06Z THURSDAY WHEN CROSS SECTIONS SHOW THE GREATEST POSSIBILITY OF BREAKING MOUNTAIN WAVES. TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS PORTIONS OF SOUTHERN WY TONIGHT...AND HAVE ISSUED A HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY FROM 11 PM TONIGHT THROUGH 5 PM THURSDAY. MODELS ARE SHOWING H7 WINDS BETWEEN 45 AND 60 KT ACROSS EASTERN SWEETWATER COUNTY LATE TONIGHT THROUGH LATE THURSDAY AFTERNOON. THESE HIGHER WINDS MAY BE FORCED TO THE SURFACE...AS THE RIGHT EXIT REGION OF A 160+ KT H25 JET DIVES SOUTHEASTWARD FROM NORTHWESTERN WY INTO SOUTHERN WY EARLY THURSDAY MORNING AND THURSDAY. UPSLOPE FLOW AND SUFFICIENT MOISTURE IN NORTH TO NORTHWEST FLOW ALOFT THURSDAY AND THURSDAY NIGHT WILL ALLOW SNOW SHOWERS TO CONTINUE ACROSS THE HIGHER ELEVATIONS OF NORTHWEST WY AND IN THE BIGHORN MOUNTAINS. STRONG CAA BEHIND THE COLD FRONT WILL STRENGTHEN ACROSS WY THURSDAY NIGHT...AND WINDY CONDITIONS ARE EXPECTED IN THE BIGHORN MOUNTAINS AND IN JOHNSON COUNTY WITH NORTH WINDS AND STRONG SUBSIDENCE BEHIND THE COLD FRONT. CLEARING SKIES AND COLDER MORE SEASONABLE TEMPERATURES ARE EXPECTED FRIDAY AND FRIDAY NIGHT...AS CAA GRADUALLY SUBSIDES AND LARGE HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS INTO WY FROM THE WEST. .LONG TERM...SATURDAY THROUGH WEDNESDAY ECMWF AND GFS 00Z RUNS AND GEFS IN GOOD AGREEMENT THROUGH THE WEEKEND WITH RIDGE OVER THE WEST COAST AND DEEP TROUGH OVER THE EASTERN U.S. CLIPPER DIVES INTO NORTHERN PLAINS INTO BACKSIDE OF EASTERN TROUGH SATURDAY NIGHT AND SUNDAY...PUSHING A BACKDOOR COLD FRONT INTO EASTERN WYOMING SUNDAY. ECMWF STRONGER AND FASTER WITH FRONT THAN GFS ACROSS NORTHEAST WYOMING. FORECAST DRY SATURDAY WITH ABOVE NORMAL TEMPERATURES WITH LOW POPS ACROSS NORTHERN MOUNTAINS SUNDAY. FORECAST KEEPS TEMPERATURES ON MILD SIDE SUNDAY WITH GOOD MIXING AND WILL WAIT ANOTHER RUN CYCLE OR TWO TO SEE IF MODELS CAN RESOLVE DIFFERENCES ON STRENGTH OF FRONT. USUALLY GFS HAS A COLD BIAS WITH CLIPPERS SO SOME WEIGHT GIVEN TO ITS KEEPING COOLER AIR FURTHER EAST. MODELS THEN IN GENERAL AGREEMENT WITH TROUGH AMPLIFYING NEAR 140-150W MONDAY AND TUESDAY AND DEAMPLIFICATION OF PATTERN...RIDGE OVER WESTERN U.S./TROUGH OVER THE EAST. HOWEVER SIGNIFICANT DIFFERENCES REMAIN IN ENERGY TRAVELING THROUGH THIS MORE PROGRESSIVE FLOW. FORECAST KEEPS LOW POPS OVER THE WEST WITH DRY CONDITIONS OVER CENTRAL WYOMING...AND ABOVE NORMAL TEMPERATURES. && .AVIATION... VFR CONDITIONS WILL PREVAIL EAST OF THE CONTINENTAL DIVIDE TODAY INTO THIS EVENING. IT WILL BE WINDY WITH 20 TO 30 KNOTS IN PARTS OF CENTRAL AND SOUTHERN WY. ONLY ISOLATED SHOWERS WILL OCCUR TODAY EAST OF THE DIVIDE. IN THE WEST...RAIN AND SNOW WILL PREVAIL TODAY WITH MVFR TO IFR CONDITIONS EXPECTED. FOR KBPI AND KPNA AIRPORTS...CONDITIONS WILL VARY FROM VFR TO MVFR TODAY DUE TO PASSING SHOWERS AND LOWER CLOUDS. && .FIRE WEATHER... STRONG FLOW OF MOISTURE WILL CONTINUE ACROSS WESTERN WY TODAY THROUGH AROUND MIDDAY THURSDAY WITH VERY HIGH CHANCES OF WETTING PRECIPITATION WEST OF THE DIVIDE AND ACROSS THE WIND RIVER MOUNTAINS. PRECIPITATION WEST OF THE DIVIDE WILL BE ACCOMPANIED BY STRONG WINDS WITH GUSTS UP TO 70 MPH IN THE HIGHER ELEVATIONS. WINTER STORM WARNING ARE IN EFFECT FOR THE NORTHWEST MOUNTAINS AND THE WIND RIVER RANGE TODAY THROUGH LATE MORNING THURSDAY. ABOVE NORMAL DAYTIME TEMPERATURES AND DRY WEATHER IS EXPECTED TODAY EAST OF THE DIVIDE TODAY. VERY WINDY CONDITIONS ARE EXPECTED IN THE CODY FOOTHILLS LATE THIS AFTERNOON AND TONIGHT AND IN EASTERN SWEETWATER COUNTY TONIGHT AND THURSDAY. WINDS WILL BE STRONG ACROSS MOST OF WYOMING THURSDAY AHEAD OF AN APPROACHING COLD FRONT. A COLD FRONT WILL MOVE ACROSS NORTHERN WYOMING THURSDAY AFTERNOON AND THE REMAINDER OF WYOMING THURSDAY NIGHT...BRINGING MUCH COLDER WEATHER TO THE STATE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR WYZ001-002-012- 014-015. HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR WYZ030. HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR WYZ003. && SHORT TERM...SMITH LONG TERM...AEM AVIATION...AR FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST WED NOV 12 2008 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST WED NOV 12 2008 ...WINTER STORM WARNING FOR THE MOUNTAINS OF NORTHWESTERN WYOMING AND THE WIND RIVER MOUNTAINS TODAY THROUGH LATE THURSDAY MORNING... ...HIGH WIND WATCH FOR THE CODY FOOTHILLS LATE THIS AFTERNOON AND TONIGHT... ...HIGH WINDS WATCH FOR EASTERN SWEETWATER COUNTY LATE TONIGHT THROUGH LATE THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST FLOW OF PACIFIC MOISTURE WILL MOVE ACROSS NORTHWESTERN WYOMING AND THE WIND RIVER MOUNTAINS TODAY THROUGH LATE THURSDAY MORNING BRINGING SIGNIFICANT SNOWFALL TO THESE AREAS. THERE IS A WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING FOR THESE AREAS. DRIVING ACROSS THE MOUNTAIN PASSES OF NORTHWESTERN WYOMING AND THE WIND RIVER RANGE MAY BECOME TREACHEROUS WITH SNOW COVERED ROADS AND VISIBILITIES REDUCED TO NEAR ZERO AT TIMES IN BLOWING AND DRIFTING SNOW. WINDS GUSTS TO BETWEEN 60 AND 70 MPH WILL BE POSSIBLE...ESPECIALLY IN THE HIGHEST ELEVATIONS TODAY AND TONIGHT. TRAVEL WILL BECOME TREACHEROUS. HIGH WINDS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS THE CODY FOOTHILLS AND LATE THIS EVENING AND TONIGHT IN EASTERN SWEETWATER COUNTY. WEST WINDS WILL HAVE THE POTENTIAL TO GUSTS TO BETWEEN 60 AND 70 MPH IN THE CODY FOOTHILLS AND TO BETWEEN 55 AND 65 MPH IN EASTERN SWEETWATER COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY SNOW WILL CONTINUE ACROSS THE NORTHWESTERN MOUNTAINS AND THE WIND RIVER MOUNTAINS THROUGH LATE THURSDAY MORNING ALONG WITH STRONG AND GUSTY NORTHWEST WINDS WHICH WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS THROUGH LATE THURSDAY MORNING. THOSE WITH TRAVEL PLANS OR OUTDOOR INTERESTS SHOULD PREPARE FOR DANGEROUS WINTER WEATHER. SNOWFALL AMOUNTS WILL RANGE BETWEEN 4 AND 14 INCHES WITH SIGNIFICANT BLOWING AND DRIFTING OF SNOW. HIGH WINDS WILL BE POSSIBLE IN EASTERN SWEETWATER COUNTY THROUGH LATE THURSDAY AFTERNOON WITH GUSTS UP TO 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS AND/OR HIGH WIND. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136660.